Arkansas, 2023

Hail in Arkansas, April 20, 2023

April 20, 2023 · NWS TSA · 6 events in 4 counties and zones

Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 20th, along and ahead of a cold front that moved through the region. The strongest storms produced large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 20, 12:18 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 20, 12:18 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
118 PM CDT Thu Apr 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 120 PM CDT Thu Apr 20 2023

The main forecast concern today will be for severe weather across
southeast OK and northwest AR as an advancing cold front provides
lift in an unstable and moderately sheared environment. Moisture
values in the lower atmosphere are near the 95th percentile for
this time of year according to the EPS climatology ahead of the
cold front. The SPC recently issued an MD indicating that a Severe
Thunderstorm Watch is likely within the next few hours for these
same areas. CAMs are in good agreement with this, showing that
thunderstorm coverage will ramp up the next few hours, with severe
weather possible through the late afternoon. The main hazard will
likely be large hail, but instances of damaging wind and an
isolated tornado are also possible. In terms of storm potential,
it does not look as intense as what was seen yesterday across
central OK.

A few scattered storms could continue into the late evening in far
southeast OK and west-central AR, but the intensity should
diminish by that point. Areas behind the front, including
northeast OK will remain mostly sunny and breezy as somewhat
cooler but also much drier air moves in.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 120 PM CDT Thu Apr 20 2023

Most of the overnight hours tonight should be quiet with breezy westerly
surface winds behind the front. Low temperatures will be much
cooler than last night, ranging from the low 40s in northeast OK
to the low 50s in southeast OK and west-central AR. A few
lingering rain showers could redevelop in the far southeast
overnight but any impacts would be minimal.

Breezy northwesterly winds will strengthen over the area Friday as
cooler and dry air continues to spill into the area. High
temperatures will still be fairly mild Friday, in the 70s for most
areas with just a few high clouds. Temperatures will cool off
significantly for Saturday morning, with mid to upper 30s
possible near the KS and MO borders. Even in southeast OK mid 40s
for lows are expected. Cool weather continues with highs in the
60s Saturday, and even lower low temperatures for Sunday morning.
The current forecast has low temperatures near freezing near the
KS and MO borders, with low to mid 40s for the rest of the CWA.
EPS EFI values highs and lows are fairly low at around -0.7 for
this period. EPS climatology for this period shows the 850 mb
temps will be near the 10th percentile for this time of year.

Heading into early next week the large upper level low responsible
for the cold air surge will remain parked across the upper
midwest. This will keep cool northwest flow in place aloft for
several days. Although low level moisture will not be impressive,
rain chances will begin to increase Sunday as upper level
diffluence increases. This should result in rain chances mainly
across southeast OK.

Next, for Monday through midweek, an approach upper level wave
will reinvigorate the low level jet, amplifying the transport of
warm and moist air into the area. Good isentropic ascent and upper
level diffluence will act on the increasing moisture and
instability to generate showers and thunderstorms over the area
each day through Wednesday or Thursday. Of course, there is
considerable uncertainty with respect to the exact placement of
each of these features, which will ultimately dictate where the
heaviest precipitation and best convective chances set up, but it
is sufficient to say that it will represent a dramatic change from
the weather pattern of late.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Thu Apr 20 2023

Scattered thunderstorms will likely impact NW AR terminals in the
18-22Z range before shifting east with the cold front by late
afternoon. IFR conditions will be likely in the stronger storms.
Otherwise, clearing of lower cloud deck will continue behind front
slowly from northwest to southeast with VFR conditions expected
by early to mid evening across NW AR. High clouds will persist
in areas overnight with light winds into Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  46  71  42 /  10   0  10   0
FSM   76  52  71  45 /  90  40  20   0
MLC   74  49  71  42 /  50  20  10   0
BVO   74  42  70  36 /   0   0   0   0
FYV   72  45  68  38 /  80  20  10   0
BYV   74  46  67  38 /  90  30  20   0
MKO   74  47  70  43 /  30  10  10   0
MIO   73  43  68  38 /  30   0  10   0
F10   74  47  70  43 /  50  10  10   0
HHW   75  53  71  45 /  90  60  30   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...12
Hazardous weather outlook, Apr 20, 11:37 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1237 PM CDT Thu Apr 20 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1237 PM CDT Thu Apr 20 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma, west of Highway 75.
	ONSET...Ongoing.

DISCUSSION...

A cold front will continue moving through the region today, with
scattered strong to severe storms likely along the front across
southeast Oklahoma and northwest Arkansas. The stronger storms will
be capable of producing large hail and damaging winds, including a
tornado or two. The severe weather threat will end by late afternoon
or early evening as the front sweeps southeast of the region.

Gusty northerly winds and a much drier air-mass will at least lead
to a limited fire weather threat this afternoon across northeast
Oklahoma, mainly west of Highway 75 where min RH values will drop
into the 20-30 percent range.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Very High Fire Weather Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Cooler weather will follow the front tomorrow and through much of
the rest of the forecast period. The lighter winds and cooler
temps should help limit the fire weather threat a little, though
much drier air behind the front tomorrow will cause afternoon RH
values to drop into the 20-30 percent range west of Highway 75 in
northeast Oklahoma. Rain chances return on Sunday for southeast
Oklahoma and for the rest of the forecast area much of the
beginning of next week. Heavy rain/flooding could become a
concern as multiple rounds of showers and storms appear possible.
Severe weather chances appear to be limited at this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 20, 12:43 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
143 PM CDT Thu Apr 20 2023

ARZ001-002-010-011-201915-
Carroll AR-Madison AR-Benton AR-Washington AR-
143 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of east central Benton,
northwestern Madison, west central Carroll and northeastern
Washington Counties through 215 PM CDT...

At 142 PM CDT, Doppler radar indicated a strong thunderstorm over
Fayetteville, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
West Fork...                      Greenland...
Hindsville...                     Withrow Springs State Park...
War Eagle...                      Drake Field Airport...
Forum...                          Hobbs State Park...
Clifty...                         Johnson...
Goshen...                         Tuttle...
Mayfield...                       Best...
Lookout...                        Sonora...

This includes Interstate 49 between mile markers 57 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3594 9416 3608 9428 3639 9384 3617 9365
TIME...MOT...LOC 1842Z 234DEG 36KT 3606 9415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Apr 20, 1:12 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Thu Apr 20 2023

OKZ053-201945-
Choctaw OK-
212 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of western Choctaw
County through 245 PM CDT...

At 212 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Bennington, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Boswell...                        Soper...
Kent...                           Unger...
Speer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3391 9588 3392 9590 3392 9591 3395 9594
      3412 9594 3414 9595 3416 9591 3416 9559
      3412 9546 3388 9585
TIME...MOT...LOC 1912Z 233DEG 41KT 3397 9599

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 1:19 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
219 PM CDT Thu Apr 20 2023

OKZ068-070-072-074-201945-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-
219 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of north central
Haskell, northwestern Sequoyah, south central Cherokee and
southeastern Muskogee Counties through 245 PM CDT...

At 219 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Porum, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sallisaw...                       Vian...
Gore...                           Porum...
Webbers Falls...                  Marble City...
Tamaha...                         Briartown...
Cookson...                        Brushy Lake State Park...
Lake Tenkiller State Park...      Box...
Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 280 and
301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9473 3526 9520 3539 9535 3575 9495
TIME...MOT...LOC 1919Z 227DEG 37KT 3538 9521

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 1:44 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
244 PM CDT Thu Apr 20 2023

OKZ049-075-076-202030-
Latimer OK-Pushmataha OK-Le Flore OK-
244 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of eastern Pushmataha,
south central Latimer and southern Le Flore Counties through 330 PM
CDT...

At 243 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Muse to 3 miles north of Cloudy.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Talihina...                       Albion...
Talimena State Park...            Snow...
Nashoba...                        Kiamichi...
Whitesboro...                     Muse...
Cloudy...                         Big Cedar...
Finley...                         Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3425 9557 3479 9507 3485 9445 3480 9445
      3451 9477 3450 9505 3433 9505
TIME...MOT...LOC 1943Z 257DEG 32KT 3478 9475 3435 9530

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 2:06 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
306 PM CDT Thu Apr 20 2023

ARZ011-019-020-202030-
Madison AR-Franklin AR-Crawford AR-
306 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of south central
Madison, northern Franklin and northeastern Crawford Counties through
330 PM CDT...

At 306 PM CDT, Doppler radar indicated a strong thunderstorm near
Mulberry, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mulberry...                       Dyer...
St. Paul...                       Cass...
Saint Paul...                     Pettigrew...
Fern...                           Boston...
Dutton...                         Jethro...
Barnes...                         Redding...
Watalula...                       Brashears...
Piney...                          Toney...
Combs...                          Turners Bend...
Lonelm...                         Taft...

This includes Interstate 40 in Arkansas between mile markers 18 and
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3577 9370 3562 9370 3544 9407 3545 9410
      3558 9421 3594 9367 3576 9352
TIME...MOT...LOC 2006Z 235DEG 48KT 3555 9408

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 2:16 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
316 PM CDT Thu Apr 20 2023

ARZ010-019-OKZ069-072-202045-
Washington AR-Crawford AR-Adair OK-Sequoyah OK-
316 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern
Crawford, southwestern Washington, northeastern Sequoyah and
southeastern Adair Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
east of Brushy, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Cedarville...                     Natural Dam...
Winslow...                        Brushy...
Devils Den State Park...          Strickler...
Blackburn...                      Lee Creek...
Short...                          Uniontown...
Hogeye...                         Odell...
Mount Gayler...

This includes Interstate 49 between mile markers 36 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Arkansas...and east central Oklahoma.

&&

LAT...LON 3545 9466 3559 9479 3596 9427 3574 9407
TIME...MOT...LOC 2016Z 233DEG 46KT 3557 9466

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Carroll

When
April 20, 2:22 PM CST
Where
Carroll County, 1.25 mi NE of Green Forest
Measured
1 in hail
Reported by
Public
Coordinates
36.334, -93.435

Hail, Carroll

When
April 20, 2:28 PM CST
Where
Carroll County, 4.23 mi W of Blue Eye
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.481, -93.346

Hail, Crawford

When
April 20, 3:00 PM CST
Where
Crawford County, Chester
Measured
0.75 in hail
Reported by
Public
Coordinates
35.680, -94.180

Hail, Madison

When
April 20, 3:00 PM CST
Where
Madison County, 0.58 mi NW of Huntsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.087, -93.737

Hail, Franklin

When
April 20, 7:02 PM CST
Where
Franklin County, 2.82 mi W of Charleston
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.300, -94.080

Hail, Franklin

When
April 20, 7:28 PM CST
Where
Franklin County, 0.69 mi S of Ozark
Measured
1.25 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.490, -93.831

Half dollar size hail damaged homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086250, 1084417, 1086251, 1086252, 1086253, 1086254.